Oklahoma, 2010

Damaging Wind in Oklahoma, August 8, 2010

August 8, 2010 · NWS OUN · 1 event in 1 county or zone

A marginally severe thunderstorm developed west of Enid and moved northeast. Damaging winds were reported over North Enid, damaging highway signs and downing a few large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A marginally severe thunderstorm developed west of Enid and moved northeast. Damaging winds were reported over North Enid, damaging highway signs and downing a few large tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 1:36 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 8, 1:36 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT SUN AUG 8 2010

.DISCUSSION...
ALTHOUGH WE CONT TO DEAL WITH UPPER RIDGE THAT TRANSLATES BACK AND
FORTH FROM THE ROCKIES INTO THE SOUTHEAST. THERE CONT TO BE MINOR
DISTURBANCES TO GO ALONG WITH DECENT MID LEVEL MOISTURE TO PRODUCE
ISOLATED TO WIDELY SCATTERED SHWRS/TSTMS ACROSS PORTIONS OF THE
AREA. THIS TREND LOOKS TO CONT THE NEXT COUPLE OF DAYS. FOR MON INTO
MON NIGHT UPPER LOW NEAR THE TX COAST WORKS ITS WAY NORTH INTO THE
AREA. THEN BY WED... MODELS SHOW WEAKNESS IN RIDGE ACROSS WESTERN
SECTIONS OF OK INTO THE HIGH PLAINS WITH PERHAPS A WEAK SFC TROUGH
WITH AFTN/EVENING STORM POSSIBILITIES.

FOR THE LATTER PART OF THE WORK WEEK THERE ARE DIFFERENCES IN THE
POSITION OF THE RIDGE... BUT COULD SEE A COUPLE OF WEAK SFC FRONTS
MAKE THEIR WAY INTO THE AREA. THIS WOULD LIKELY RESULT IN
CONTINUATION OF LOW END PRECIP CHANCES.

OTHERWISE WILL MAINTAIN HEAT ADVISORY AND EXTEND IT IN TIME THROUGH
TUESDAY AND WILL HAVE TO CONT TO EVALUATE THE NEED TO EXTEND FURTHER
IN TIME AS TEMPS DO LOOK TO CONT TO FLIRT WITH CENTURY MARK. HOWEVER
MAIN FACTOR WILL BE SFC DEWPOINTS AND WHETHER THEY MIX OUT DURING
THE DAY OR NOT. AT THIS TIME MOST LIKELY AREA TO SEE DEWPOINTS
MAINTAIN HIGH ENOUGH VALUES TO WARRANT ADVISORY WOULD BE NEAR AND
EAST OF I-35.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  99  75  99 /  10  20  20  10
HOBART OK         75 101  74 102 /  10  20  20  10
WICHITA FALLS TX  78 102  77 102 /  10  20  20  10
GAGE OK           70 101  71 102 /  10  20  20  10
PONCA CITY OK     76 101  76 101 /  10  20  20  10
DURANT OK         78 101  76 102 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR OKZ004>008-010>013-
     015>020-022>032-035-038>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR TXZ090.

&&

22/30
Hazardous weather outlook, Aug 8, 10:17 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1117 AM CDT SUN AUG 8 2010

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1117 AM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED...BUT THE CHANCE OF SEVERE WEATHER
IS VERY LOW.

DISCUSSION...
VARIED TERRAIN...ALONG WITH STRONG HEATING AND WEAK UPPER LEVEL
SUPPORT...SHOULD ALLOW ISOLATED OR SCATTERED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON IN SOUTHEAST OKLAHOMA. SUBSEQUENT OUTFLOW
BOUNDARIES MAY PRODUCE BRIEF SHOWERS AND STORMS FARTHER NORTH AND
WEST...TO NEAR STILLWATER...PURCELL...DUNCAN...AND WICHITA FALLS.
ALTHOUGH VERY ISOLATED...BRIEF HEAVY RAIN WILL REDUCE VISIBILITY...
AND MAY ACCUMULATE TO NEAR ONE INCH IN A SHORT TIME. THE STRONGER
STORMS WILL ALSO PRODUCE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.
THE ACTIVITY WILL DIMINISH BY MID TO LATE EVENING...ALTHOUGH A FEW
RAIN SHOWERS COULD PERSIST OVERNIGHT NEAR THE RED RIVER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...35 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
FOLLOWING MORNING LOW TEMPERATURES IN THE UPPER 70S AND LOW
80S...THE DAY WILL AGAIN BE HOT AND HUMID. HEAT INDICES WILL EXCEED
105 DEGREES ACROSS MUCH OF OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS...WHERE A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ON MONDAY A WEAK UPPER LEVEL DISTURBANCE WILL MOVE NORTHWARD FROM
TEXAS. COOLER MID LEVEL AIR OVERSPREADING THE HOT AND HUMID
CONDITIONS AT THE SURFACE...WILL ALLOW FOR A CHANCE OF RAIN
THROUGHOUT THE REGION. THUNDERSTORMS WILL BE WIDELY SCATTERED...AND
MAY BE MORE NUMEROUS WITHIN THE DEEPER LOW LEVEL MOISTURE OVER
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. SOME OF THE ACTIVITY
COULD PERSIST INTO MONDAY NIGHT AS THE DISTURBANCE CROSSES OKLAHOMA.
ANOTHER DAY OF HEATING...AND RESIDUAL COOLER AIR ALOFT WILL AGAIN
YIELD A CHANCE OF LATE DAY THUNDERSTORMS ON TUESDAY...THOUGH WITH
LESS ORGANIZATION THAN ON MONDAY. BY LATE IN THE WEEK...AN UPPER
LEVEL TROUGH WILL BEGIN TO STRENGTHEN OVER THE UPPER MIDWEST STATES.
THIS MAY ALLOW A SERIES OF WEAK COLD FRONTS TO ENTER NORTHERN AND
EASTERN OKLAHOMA BEGINNING THURSDAY...MAINTAINING A LOW...10 TO 20
PERCENT...CHANCE OF THUNDERSTORMS THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
EXCESSIVELY HOT AND HUMID WEATHER WILL PERSIST ON MONDAY...AND MAY
LAST FARTHER INTO THE UPCOMING WEEK. A HEAT ADVISORY IS IN EFFECT AT
LEAST THROUGH MONDAY FOR MUCH OF OKLAHOMA AND PART OF WESTERN NORTH
TEXAS. PEOPLE SHOULD REMAIN FAMILIAR WITH HEAT SAFETY TIPS AND LEARN
TO RECOGNIZE SIGNS OF HEAT EXHAUSTION. THE EFFECTS OF A HEAT WAVE
ARE CUMULATIVE...MEANING YOUR RISK FROM HEAT RELATED ILLNESS
INCREASES WITH EACH HOT DAY AND WARM NIGHT THAT PASSES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.

MAXWELL/BURKE

In the hours before

Special weather statement, Aug 8, 4:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN AUG 8 2010

OKZ007-012-082315-
GARFIELD OK-GRANT OK-
553 PM CDT SUN AUG 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES.

AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF
NORTH ENID...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY RAIN.

LAT...LON 3662 9805 3667 9778 3643 9773 3643 9795

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 8, 5:10 PM CST to 5:11 PM CST
Where
Garfield County, North Enid
Measured
56 kt (64 mph) estimated gust
Property damage
$800
Reported by
Emergency Manager
Coordinates
36.440, -97.870

A couple of highway signs were damaged and several large tree limbs were downed. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254842.